Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Global analytic regularity
for sums of squares of vector fields

Authors: Paulo D. Cordaro and A. Alexandrou Himonas
Journal: Trans. Amer. Math. Soc. 350 (1998), 4993-5001
MSC (1991): Primary 35H05, 35N15; Secondary 32F10, 58G15
MathSciNet review: 1433115
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We consider a class of operators in the form of a sum of squares of vector fields with real analytic coefficients on the torus and we show that the zero order term may influence their global analytic hypoellipticity. Also we extend a result of Cordaro-Himonas.

References [Enhancements On Off] (What's this?)

  • [BG] M.S. Baouendi and C. Goulaouic, Nonanalytic-hypoellipticity for some degenerate elliptic operators, Bull. AMS 78 (1972), 483-486. MR 45:5567
  • [B] A.P. Bergamasco, Remarks about global analytic hypoellipticity, Preprint (1995).
  • [CH] P. D. Cordaro and A. A. Himonas, Global analytic hypoellipticity for a class of degenerate elliptic operators on the torus, MRL 1 (1994), 501-510. MR 95j:35048
  • [C] S.C. Chen, Global analytic hypoellipticity of the $\bar {\partial }$-Neumann problem on circular domains, Invent. Math. 92 (1988), 173-185. MR 89h:35240
  • [Ch1] M. Christ, Certain sums of squares of vector fields fail to be analytic hypoelliptic, Comm. in PDE 16(10) (1991), 1695-1707. MR 92k:35056
  • [Ch2] M. Christ, A class of hypoelliptic PDE admitting non-analytic solutions, Contemporary Mathematics, Madison Symposium in Complex analysis 137 (1992). MR 93j:35048
  • [Ch3] M. Christ, Global analytic hypoellipticity in the presence of symmetry, MRL 1 (1994), 559-563. MR 95j:35047
  • [D] M. Derridj, Un probleme aux limites pour une classe d'operateurs du second ordre hypoelliptiques, Ann. Inst. Fourier, Grenoble 21 (1971), 99-148. MR 58:29139
  • [DT] M. Derridj and D. S. Tartakoff, Global analyticity for $\square _{b}$ on three dimensional $CR$ manifolds, Comm. in PDE 18(11) (1993), 1847-1868. MR 94i:32021
  • [HH1] N. Hanges and A. A. Himonas, Singular solutions for sums of squares of vector fields, Comm. in PDE 16 8 & 9 (1991), 1503-1511. MR 92i:35031
  • [HH2] N. Hanges and A.A. Himonas, Analytic hypoellipticity for generalized Baouendi-Goulaouic operators, Journal of Functional Analysis 125, No. 1 (1994), 309-325. MR 95j:35049
  • [H] B. Helffer, Conditions nécessaires d'hypoanalyticité pour des opérateurs invariants à gauche homogènes sur un groupe nilpotent gradué, Journal of Differential Equations 44 (1982), 460-481. MR 84c:35026
  • [Ho] L. Hörmander, Hypoelliptic second order differential equations, Acta Math. 119 (1967/), 147-171. MR 36:5526
  • [K] J. J. Kohn, Pseudo-differential operators and hypoellipticity, Proceedings of symposia in pure mathematics XXIII (1973), 61-69. MR 49:3356
  • [Ko] G. Komatsu, Global analytic hypoellipticity of the $\bar {\partial }$-Neumann problem, Tohoku Math. J. (2) 28 (1976), 145-156. MR 52:14683
  • [Kw] K. H. Kwon, Concatenations applied to analytic hypoellipticity of operators with double characteristics, Trans. AMS 283 (1984), 753-763. MR 85j:35045
  • [M1] G. Metivier, Une class d'operateurs non hypoelliptiques analytiques, Indiana Univ. Math J. 29 (1980), 823-860.
  • [M2] G. Metivier, Analytic hypoellipticity for operators with multiple characteristics, Comm. in PDE 1 (1981), 1-90. MR 82g:35030
  • [OR] O. A. Oleinik and E. V. Radkevic, Second order equations with nonnegative characteristic form, AMS and Plenum Press (1973). MR 56:16111
  • [PR] Pham The Lai and D. Robert, Sur un problème aux valeurs propres non linéaire, Israel J. of Math 36 (1980), 169-186. MR 83b:35132
  • [RS] L.P. Rothschild and E. M. Stein, Hypoelliptic differential operators and nilpotent groups, Acta Math 137 (1977), 247-320. MR 55:9171
  • [S] J. Sjöstrand, Analytic wavefront sets and operators with multiple characteristics, Hokkaido Mathematical Journal 12 (1983), 392-433. MR 85e:35022
  • [St] E. M. Stein, An example on the Heisenberg group related to the Lewy operator, Invent. Math. 69 (1982), 209-216. MR 84c:35031
  • [T1] D. S. Tartakoff, On the local real analyticity of solutions to $\square _{b}$ and the $\bar {\partial }$-Neumann problem, Acta Math 145 (1980), 117-204. MR 81k:35033
  • [T2] D. S. Tartakoff, On the global real analyticity of solutions to $\square _{b}$ on compact manifolds, Comm. in PDE 1(4) (1976), 283-311. MR 53:14552
  • [T3] D. S. Tartakoff, Global (and local) analyticity for second order operators constructed from rigid vector fields on products of tori, Trans. AMS 348 (1996), 2577-2583. MR 96i:35018
  • [Tr1] F. Treves, Analytic hypo-ellipticity of a class of pseudodifferential operators with double characteristics and applications to $\bar {\partial }$-Neumann problem, Comm. in PDE 3 (1978), 475-642. MR 58:11867
  • [Tr2] F. Treves, Analytic hypoelliptic partial differential operators of principal type, Comm. Pure Appl. Math. 24 (1971), 537-570. MR 45:5569

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 35H05, 35N15, 32F10, 58G15

Retrieve articles in all journals with MSC (1991): 35H05, 35N15, 32F10, 58G15

Additional Information

Paulo D. Cordaro
Affiliation: IME - USP, Caixa Postal 66281, CEP 05389-970, São Paulo, SP, Brazil

A. Alexandrou Himonas
Affiliation: Department of Mathematics, University of Notre Dame, Notre Dame, Indiana 46556
Address at time of publication: Department of Mathematics, University of Notre Dame, Room 370, CCMB, Notre Dame, Indiana 46556-5683

Keywords: Analytic hypoellipticity, global, torus, sum of squares of vector fields, finite type, subelliptic
Received by editor(s): January 23, 1996
Received by editor(s) in revised form: November 26, 1996
Additional Notes: The first author was partially supported by CNPq Grant 304825/89-1, and the second author by NSF Grant DMS 91-01161
Article copyright: © Copyright 1998 American Mathematical Society

American Mathematical Society